Minnesota, 2003

Hail in Minnesota, November 17, 2003

November 17, 2003 · NWS FGF · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 17, 9:30 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 17, 9:30 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 AM CST MON NOV 17 2003

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN
THREAT.

KMVX-88D INDICATING --SHRA ACROSS FAR NORTHERN FA ASSOCIATED WITH
LEAD VORTICITY MAX LIFTING NORTH THROUGH MAIN MID LEVEL TROUGH.
STRONGER RETURNS OVER FAR EASTERN FA ON WEST EDGE OF ZONE OF LIFT
WITH EXIT REGION OF UPPER/LO LEVEL JET. EXPECT THIS TO CONTINUE TO
LIFT NORTH THROUGH AM HOURS. FOR THIS AFTERNOON MID LEVEL TROUGH AND
ASSOCIATED SURFACE BOUNDARY SHIFTS EAST WITH SURFACE BOUNDARY
REACHING WESTERN FA MID-LATE AFTERNOON. AHEAD OF FEATURE DEVELOPING
850MB THETA-E RIDGE NOSES INTO FA WITH TOUNGE OF DEEP LAYERED RH
THROUGH MAINLY MN. SHOWALTERS APPROACH ZERO 18Z AND AFTER. INTENSITY
HAS RECENTLY INCREASED AND WITH EARLIER LIGHTNING HITS INTO CENTRAL
MN MAY THROW IN ISOLD TSRA OVER FAR SE. FILTERED SOLAR EXPECTED THIS
AM AND CURRENT TEMPERATURES SEEM IN LINE. MAIN CHANGES WILL BE
TIMING WITH PCPN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Nov 17, 9:56 AM CST, 1 hour 49 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
956 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA LATE THIS MORNING INTO THE AFTERNOON.  AN AREA OF LOW
PRESSURE WILL TRACK THROUGH THE RED RIVER VALLEY TODAY.  SCATTERED
RAIN SHOWERS WILL CONTINUE TO DEVELOP ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA WITH THE THREAT FOR ISOLATED LIGHTNING
STRIKES OVER WEST CENTRAL MINNESOTA.  NO SEVERE WEATHER IS
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DPORTER/VOELKER

The radar

The Duluth radar (KDLH), 226 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beltrami

When
November 17, 11:45 AM CST to 11:47 AM CST
Where
Beltrami County, 6 mi NE of Waskish
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.233, -94.400

Hail, Hubbard

When
November 17, 11:53 AM CST
Where
Hubbard County, 2 mi N of Nary
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.400, -94.833

Hail, Beltrami

When
November 17, 11:55 AM CST
Where
Beltrami County, 7 mi SE of Bemidji
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.417, -94.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336759, 5336760, 5336761.